Missouri, 2004Flash Flooding and Hail in Missouri, September 18, 2004
September 18, 2004 · NWS EAX · 15 events in 9 counties and zones
8 hail, 5 flash flood, 2 high wind, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 17, 8:04 PM CST, 4 hours 26 minutes earlier.
Area forecast discussion, Sep 17, 8:04 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT FRI SEP 17 2004
.DISCUSSION...
REVISING FORECASTS TO REFLECT ONGOING CONVECTION AND EXPECTED
CONVECTION DEVELOPING OVERNIGHT. ISENTROPIC LIFT SHOULD BECOME MORE
FOCUSED INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT.
ALREADY SEEING AC FIELD DEVELOPING IN THAT AREA ON SATELLITE...SO
MAY SEE INITIATION IN THOSE AREAS BEFORE MIDNIGHT AS LOW LEVEL JET
INCREASES. ACTIVITY SHOULD SPREAD FURTHER EAST AS THETA E ADVECTION
MOVES FROM NORTHWEST INTO NORTH CENTRAL MISSOURI OVERNIGHT. EVEN
THOUGH STORMS WILL BE SOMEWHAT ELEVATED WHICH MAY PREVENT STRONGER
WINDS FROM REACHING THE SURFACE...EXPECTED LIFT WOULD INDICATE THAT
THERE WILL BE THE POTENTIAL OF LARGER HAIL. ALREADY UPDATED THE
HAZARDOUS WEATHER OUTLOOK BASED ON THE 01Z DAY 1 OUTLOOK FROM SPC.
PC
&&
.PREVIOUS DISCUSSION...
239 PM...
THE ZONAL FLOW ACROSS THE NATION HAS BEGUN TO BUCKLE UNDER THE
INFLUENCE OF AN EAST PACIFIC TROUGH THAT IS NOW MOVING INTO THE WEST
COAST. THIS HAS BROUGHT THE ONSET OF RIDGING ACROSS THE MID SECTION
OF THE NATION. AS THE RIDGING TAKES HOLD A MOISTURE PLUM IS
ADVECTING EAST...AND HAS POPPED OFF TWO SEPARATE STORM COMPLEXES.
ONE COMPLEX IS WELL TO THE NORTH IN NORTHERN IOWA...WHILE THE OTHER
STARTED EARLY THIS MORNING ON THE NOSE OF THE LOW LEVEL JET IN
CENTRAL KANSAS. THIS SECOND COMPLEX HAS HELD TOGETHER THANKS TO THE
CONTINUED EFFORTS OF A LOW LEVEL JET THAT PERSISTED THROUGH 11 AM.
WHILE THE STORMS ARE BEGINNING TO RAMP DOWN...ELEVATED STEEP LAPSE
RATES HAVE CONTINUED TO ADVECT EAST...ALONG WITH AN OUTFLOW BOUNDARY
FROM THE COLLAPSING KANSAS STORMS...AND WILL CARRY ISOLATED STORMS
INTO THE SOUTHWEST CORNER OF THE CWA DURING THE REMAINDER OF THE
AFTERNOON HOURS.
FOR THE OVERNIGHT HOURS THE MOISTURE PLUM IS EXPECTED TO CONTINUE TO
LEAN OVER INTO OUR AREA. AFTER MIDNIGHT THE LOW LEVEL JET SHOULD
REESTABLISH ITSELF AND BEGIN INTERACTING WITH THE THETA-E
RIDGE...POPPING OFF MORE ACTIVITY IN EAST KANSAS AND WEST MISSOURI.
LAPSE RATES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI ARE PROGGED
TO STEEPEN TO GREATER THAN 7.5 C/KM AS THE NIGHT WARES ON...WITH
LIS RANGING FROM -4 TO -6...WHICH IS WERE INITIATION IS EXPECTED.
ADD TO THIS 0-3 KM SHEAR PEAKING AROUND 30 KTS AND PRECIPITABLE
WATER VALUES IN THE 1.25 INCH TO 1.5 INCH RANGE...AND WE COULD SEE
SOME ISOLATED SEVERE THUNDERSTORMS WITH HAIL...STRAIGHT LINE
WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS.
AS FOR TEMPERATURES...TODAYS HIGHS HAVE BEEN HELD IN CHECK BY CLOUD
COVER AND COOL SOUTHEAST SURFACE WINDS. ABOUT THE SAME IS EXPECTED
FOR TOMORROW WITH THE ADDITION OF SOME RAIN. SO...I HAVE PUSHED DOWN
TOMORROWS HIGHS...UNDER CUTTING GUIDANCE...BUT THEY MIGHT STILL BE
TOO WARM. SUNDAY SHOULD SEE AT LEAST MID 80S AS NEITHER CLOUD
COVER...COOL SOUTHEAST WIND...OR RAIN WILL BE AROUND TO HOLD TEMPS
DOWN.
CONCERNS WITH THE EXTENDED FORECAST BEYOND MONDAY CONTINUE TO BE THE
STRENGTH OF WESTERN TROUGH DEVELOPMENT AND SUBSEQUENT COLD FRONT
PROGRESSION ACROSS THE PLAINS...ALONG WITH THE POSSIBILITY OF IVAN
REMNANTS ROTATING BACK TO THE FORECAST AREA TO GENERATE
PRECIPITATION. AS FOR THE REMNANTS OF IVAN...BOTH THE 00Z GFS AND
ECMWF SUGGEST THE UPPER LOW WILL RETROGRADE WEST WITHIN THE UPPER
RIDGE CIRCULATION AND BRING MOISTURE/COOLER TEMPERATURES BACK TO
AFFECT THE SOUTHEAST SECTION OF THE FORECAST AREA. AM NOT OVERLY
CONFIDENT THAT THE SYSTEM REMNANTS WILL MAKE THE JOURNEY THIS FAR
WEST...SO FOR NOW HAVE INCLUDED SOME LOW END PRECIPITATION CHANCES
ACROSS THE SOUTHEAST SECTION AND BUMPED UP CLOUD COVER FOR LATE
TUESDAY INTO WEDNESDAY. FOLLOWED CLOSER TO THE DGEX TIMING OF THE
COLD FRONT FOR THE MIDDLE OF NEXT WEEK...WITH THE GFS SEEMING TOO
FAST IN PUSHING IT OUT OF THE FORECAST AREA. AM EXPECTING FRONTAL
PRECIPITATION TO AFFECT NORTHWEST MISSOURI ON WEDNESDAY...WITH
PRECIPITATION TO SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA
OVERNIGHT WEDNESDAY INTO THURSDAY.
CUTTER/STOFLET
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, Sep 17, 7:04 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 PM CDT FRI SEP 17 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-
...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL POSSIBLE OVERNIGHT TONIGHT AND INTO SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT IN NORTHEAST KANSAS
AND NORTHWEST MISSOURI...POSSIBLY SPREADING INTO NORTH CENTRAL
MISSOURI TOWARD DAYBREAK. THE MAIN THREAT WILL BE LARGE HAIL.
SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTH CENTRAL AND CENTRAL
MISSOURI DURING THE EVENING HOURS. SOME OF THE STORMS IN NORTH
CENTRAL MISSOURI MAY PRODUCE HAIL UP TO DIME SIZE.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORMS THAT OCCUR TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONTINUING THUNDERSTORMS ACTIVITY CAN BE EXPECTED SATURDAY MORNING
ACROSS MUCH OF THE OUTLOOK AREA. THE STORMS ARE EXPECTED TO BE
DISSIPATING BY MIDDAY. ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE WITH HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT...MAINLY IN
NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND ACROSS THE ENTIRE
OUTLOOK AREA SATURDAY MORNING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
PC
In the hours before
Local storm report, Sep 17, 9:51 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 5 SSW AVENUE CITY 39.81N 94.82W
09/17/2004 0.88 INCH BUCHANAN MO TRAINED SPOTTER
&&
LEINSLocal storm report, Sep 17, 9:51 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORR REPORT TIME
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 5 SSW AVENUE CITY 39.81N 94.82W
09/17/2004 0.88 INCH BUCHANAN MO TRAINED SPOTTER
&&
LEINSLocal storm report, Sep 17, 10:09 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1109 PM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 5 N LEAVENWORTH 39.40N 94.92W
09/17/2004 0.88 INCH PLATTE MO TRAINED SPOTTER
HAIL OCCURRED IN KICKAPOO KANSAS AREA.
&&
PCLocal storm report, Sep 17, 11:20 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL EDGERTON 39.51N 94.63W
09/18/2004 0.75 INCH PLATTE MO LAW ENFORCEMENT
REPORTED BY EDGERTON-TRIMBLE FIRE.
&&
PCLocal storm report, Sep 17, 11:32 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL EASTON 39.72N 94.64W
09/18/2004 2.00 INCH BUCHANAN MO PUBLIC
RELAYED BY TROOP H. HAIL MAY HAVE BEEN LARGER BUT NOT
CONFIRMED.
&&
PCLocal storm report, Sep 18, 12:04 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL STEWARTSVILLE 39.75N 94.50W
09/18/2004 1.75 INCH DEKALB MO LAW ENFORCEMENT
GOLF BALL SIZED HAIL LASTED FOR ABOUT 20 MINUTES
1235 AM HAIL MOSBY 39.32N 94.30W
09/18/2004 0.75 INCH CLAY MO LAW ENFORCEMENT
1235 AM HAIL 2 S COSBY 39.83N 94.68W
09/18/2004 1.75 INCH ANDREW MO LAW ENFORCEMENT
1240 AM HAIL ROCHESTER 39.92N 94.70W
09/18/2004 1.75 INCH ANDREW MO LAW ENFORCEMENT
1240 AM HAIL PLATTSBURG 39.56N 94.46W
09/18/2004 1.00 INCH CLINTON MO LAW ENFORCEMENT
1240 AM HAIL CLARKSDALE 39.81N 94.55W
09/18/2004 0.75 INCH DEKALB MO LAW ENFORCEMENT
&&
LEINSEvent by event
8 hail, 5 flash flood, 2 high wind. Local standard time, as filed.
Flash Flood, Andrew
- When
- September 18, 12:30 AM CST to 5:00 AM CST
- Where
- Andrew County, 10 mi E of Savannah
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.984, -94.802 (the zone’s center; the record gives no point)
High water due to heavy rains was observed on Route F and County Roads 257 and 253. A water rescue was needed for a stranded motorist on County Road 257.
Flash Flood, De Kalb
- When
- September 18, 12:30 AM CST to 5:30 AM CST
- Where
- De Kalb County, 6 mi S of Union Star
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.893, -94.405 (the zone’s center; the record gives no point)
Creek was out of its banks and flooding Route V just east of the Andrew-Dekalb county line. Water over Route J in several areas.
Hail, Worth
- When
- September 18, 12:40 AM CST
- Where
- Worth County, 5 mi NW of Grant City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.533, -94.483
Hail, Jackson
- When
- September 18, 1:00 AM CST
- Where
- Jackson County, Kansas City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.083, -94.567
Hail, Jackson
- When
- September 18, 1:25 AM CST
- Where
- Jackson County, Kansas City
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.083, -94.567
Hail, Jackson
- When
- September 18, 1:28 AM CST
- Where
- Jackson County, Lees Summit
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.917, -94.383
Hail, Jackson
- When
- September 18, 1:30 AM CST
- Where
- Jackson County, 6 mi E of Grandview
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -94.417
Hail, Jackson
- When
- September 18, 1:40 AM CST
- Where
- Jackson County, Lees Summit
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.917, -94.383
Flash Flood, Clinton
- When
- September 18, 3:30 AM CST to 5:00 AM CST
- Where
- Clinton County, Perrin
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.602, -94.405 (the zone’s center; the record gives no point)
Heavy rains caused flooding on several locations on Highway 33.
Hail, Jackson
- When
- September 18, 4:07 AM CST
- Where
- Jackson County, Kansas City
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.083, -94.567
Hail, Andrew
- When
- September 18, 4:33 AM CST
- Where
- Andrew County, Savannah
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.933, -94.833
Flash Flood, Clay
- When
- September 18, 4:50 AM CST to 9:00 AM CST
- Where
- Clay County, Liberty
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.311, -94.421 (the zone’s center; the record gives no point)
Flash flooding reported along old Highway 210 between Bluff Road and Raines Road.
High Wind, Atchison
- When
- September 18, 5:00 AM CST
- Where
- Atchison forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.431, -95.428 (the zone’s center; the record gives no point)
A few trees blown down across the county.
High Wind, Nodaway
- When
- September 18, 5:00 AM CST
- Where
- Nodaway forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.361, -94.883 (the zone’s center; the record gives no point)
Trees blown down onto road 2 miles south of Arkoe.
Flash Flood, Platte
- When
- September 18, 7:30 AM CST to 9:30 AM CST
- Where
- Platte County, Platte City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
Several streets in town were water covered due to brief heavy rains.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Maryland, September 18, 20042 deaths · 61 kt wind · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$100 million · 1 event
- Wildfire in Wyoming, September 18, 20049 injured · $1.0 million · 1 event
- Flash Flood and Flood in New Jersey, September 18 to 20, 2004$28 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$25 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 21, 20041 death · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 18, 20041 death · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$20 million · 1 event
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$16 million · 2 events
- Flash Flood in New York, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424628, 5424686, 5424694, 5424687, 5424688, 5424689, 5424690, 5424691, 5424685, 5424692, 5424629, 5424684, 5424695, 5424696, 5424693.